Maine, 2009Hail and Damaging Winds in Maine, August 5, 2009
August 5, 2009 · NWS GYX · 5 events in 2 counties and zones
Widely scattered convection developed along a slow moving cold front in the early afternoon of August 5th. Despite dew points near 70 south of the front, convection was widely scattered due to a mid level cap.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widely scattered convection developed along a slow moving cold front in the early afternoon of August 5th. Despite dew points near 70 south of the front, convection was widely scattered due to a mid level cap. The storms that broke the cap took advantage of moderate instability and 30 knots of bulk shear.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 5, 10:37 AM EST, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 5, 10:37 AM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1137 AM EDT WED AUG 5 2009
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION TODAY PRODUCING
SCATTERED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BUILD OVER
SOUTHERN NEW ENGLAND THURSDAY AND FRIDAY WHILE A WEAK FRONTAL
BOUNDARY MOVES ACROSS THE NORTHERN COUNTIES. A WARM FRONT WILL
APPROACH THE REGION FRIDAY NIGHT AND SLIDE SOUTH ON SATURDAY AS
HIGH PRESSURE BUILDS INTO THE FORECAST AREA. HIGH PRESSURE WILL
LINGER OVER THE WEEKEND WITH UPPER LEVEL DISTURBANCES BRINGING A
CHANCE OF RAIN EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 7 PM THIS EVENING/...
JUST A QUICK ZONE UPDATE TO ADD ENHANCED WORDING TO THE ZONES AND
TO REFINE TIMING OF POPS A BIT THIS AFTERNOON. MODIFIED 12Z KGYX
AND MODIFIED BUFKIT NAM SOUNDINGS BASED ON CURRENT OBS YIELD CAPES
IN THE 1500-2500 J/KG RANGE...AND EVEN THOUGH VERTICAL WIND
PROFILE ISNT GREAT...ITS DECENT ENOUGH WITH THAT KIND OF CAPE TO
GET A FEW ORGANIZED STORMS GOING.
PREV DISCUSSION...TIMING OF FROPA...WHICH LOOKS TO BE IN TWO
BOUNDARIES...KEY TO FORECAST TODAY. FIRST BOUNDARY MOST EVIDENT AS
LINE OF DYING CONVECTION WORKS ACROSS NRN NH AND NW ME. 2ND
BOUNDARY VICINITY OF MONTREAL ATTM. HOWEVER FRONT HAS LOST ITS SE
PUSH AND IS ALIGNED WITH FLOW ALOFT AND WILL HAVE TO WAIT FOR
500MB WAVE JUST NW OF LK ONTARIO TO SWING N OF THE CWA THIS
AFTERNOON. AS SUCH HAVE FINE- TUNED POPS A BIT TO BETTER REFLECT
TIMING OF FRONT. VERTICAL WIND PROFILE REMAINS INTERESTING...BUT
THE BEST SUPPORT FOR ORGANIZED TSRA DEVELOPMENT LOOKS TO REMAIN N
AND WEST OF THE FRONT. STILL...CANNOT RULE OUT A FEW STORMS
DEVELOPING A ROTATING UPDRAFT AND PRODUCING LARGE HAIL OR DAMAGING
WINDS...BUT OVERALL THREAT LOOKS LIMITED.
BUMPED TEMPS UP A BIT ESPECIALLY IN THE SUNNY AREAS S OF THE OF
THE FRONT...AS SW FLOW BEGINS TO PICK UP...THIS SHOULD MIX THINGS
OUT NICELY.
&&
.SHORT TERM /7 PM THIS EVENING THROUGH 6 AM THURSDAY/...
SHOWERS AND THUNDERSTORMS WILL EXIT THE COAST LATE TONIGHT. WINDS
WILL BECOME LIGHT AND VARIABLE AS THE SURFACE LOW WEAKENS OVER THE
GULF OF MAINE AND THE FRONT STALLS. DRIER AIR BEHIND THE FRONT
WILL DROP LOWS INTO THE LOWER TO MID 50S ACROSS THE NORTHERN TWO-
THIRDS OF THE FORECAST AREA WITH AREAS ALONG THE COAST BOTTOMING
OUT IN THE 60S.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
NEXT SHORTWAVE APPROACHES THE REGION FROM THE WEST ON THURSDAY
WITH A TRAILING COLD FRONT PUSHING THROUGH THE AREA THURSDAY
AFTERNOON. NOT A LOT OF FORCING WITH THIS BOUNDARY AND INSTABILITY
FAIRLY WEAK AND LIMITED TO NORTHERN ZONES. HAVE GENERALLY FOLLOWED
LOW CHANCE POPS FROM THE GFS.
FRONT MOVES OFFSHORE THURSDAY EVENING AND HIGH PRESSURE BUILDS
INTO THE AREA ON FRIDAY. HIGH PRESSURE WILL HOLD OVER THE REGION
THROUGH SATURDAY AS UPPER LEVEL RIDGE PUSHES EASTWARD FROM THE
GREAT LAKES.
A WARM FRONT WILL SLOWLY APPROACH THE REGION FROM THE SOUTHWEST
SATURDAY NIGHT AND SUNDAY. AT THIS POINT APPEARS SHOWER AND
THUNDERSTORM ACTIVITY ASSOCIATED WITH THIS BOUNDARY WILL REMAIN
SOUTHWEST OF THE FORECAST AREA UNTIL LATE SUNDAY NIGHT AND MONDAY.
WARM FRONT PUSHES THROUGH THE REGION EARLY MONDAY BRINGING HOT AND
HUMID WEATHER BACK INTO THE REGION ALONG WITH A GOOD CHANCE OF
SHOWERS AND THUNDERSTORMS. A SHORTWAVE CROSSING SOUTHERN CANADA
WILL SWING A COLD FRONT TOWARD THE REGION FROM THE WEST MONDAY
NIGHT AND THIS WILL RESULT IN ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS ON TUESDAY.
COLD FRONT MOVES OFFSHORE TUESDAY AFTERNOON WITH A SOMEWHAT COOLER
AND LESS HUMID AIRMASS SETTLING INTO THE REGION FOR WEDNESDAY.
&&
.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM...VFR CONDITIONS LATER TODAY WITH INCREASING MID AND
HIGH CLOUDS. PRECIP CHANCES ARE TOO LOW TO INCLUDE AT THIS
TIME...BUT THERE IS A SLIGHT CHC FOR A STRONG TSRA PASSING THROUGH
OR NEAR ANY OF THE TERMINALS THIS AFTERNOON.
LONG TERM...GENERALLY VFR THURSDAY THROUGH SUNDAY.
&&
.MARINE...
SHORT TERM...
SEAS AND WINDS WILL REMAIN BELOW SCA CRITERIA WITH A FRONT
APPROACHING THE WATERS TONIGHT.
LONG TERM...SCA LEVEL WINDS POSSIBLE THURSDAY NIGHT INTO EARLY FRIDAY.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...CEMPA
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Aug 5, 4:24 AM EST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
524 AM EDT WED AUG 5 2009
MEZ007>009-NHZ001>005-060930-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS-
SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-
524 AM EDT WED AUG 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...HOWEVER
SOME ISOLATED THUNDERSTORMS COULD PRODUCE LARGE HAIL AND DAMAGING
WINDS THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
ANZ150>154-060930-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
524 AM EDT WED AUG 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...HOWEVER
SOME ISOLATED THUNDERSTORMS COULD PRODUCE LARGE HAIL AND DAMAGING
WINDS THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
MEZ012>014-018>028-NHZ006>010-013-014-060930-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
524 AM EDT WED AUG 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...HOWEVER
SOME ISOLATED THUNDERSTORMS COULD PRODUCE LARGE HAIL AND DAMAGING
WINDS THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Aug 5, 11:19 AM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1219 PM EDT WED AUG 5 2009
MEZ007-012-013-019>021-025-051715-
ANDROSCOGGIN-INTERIOR CUMBERLAND-KENNEBEC-NORTHERN
OXFORD-SAGADAHOC-SOUTHERN FRANKLIN-SOUTHERN OXFORD-
1219 PM EDT WED AUG 5 2009
...STRONG THUNDERSTORMS WILL IMPACT INTERIOR SECTIONS OF WESTERN AND
CENTRAL MAINE THROUGH 115 PM EDT...
AT 1218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTHWEST OF
GREENWOOD...OR ABOUT 9 MILES SOUTHEAST OF BETHEL...MOVING EAST AT 20
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND WATERFORD...SWEDEN...STONEHAM...NEWRY...LOVELL...LOCKE
MILLS...HANOVER...GILEAD...BETHEL AND MILTON THROUGH 115 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 40 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH AS AN
INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES. THIS MUCH RAIN COULD
RESULT IN LOCALIZED STREET FLOODING...AS WELL AS FLOODING OF LOW
LYING AREAS.
Special weather statement, Aug 5, 11:51 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1251 PM EDT WED AUG 5 2009
MEZ012-020-021-051745-
ANDROSCOGGIN-KENNEBEC-SOUTHERN OXFORD-
1251 PM EDT WED AUG 5 2009
...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC
COUNTY AND OXFORD COUNTY THROUGH 145 PM EDT...
AT 1251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTHEAST OF
BUCKFIELD...MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND HEBRON...BUCKFIELD...
LIVERMORE...TURNER...LEEDS...GREENE...WALES...WAYNE...MONMOUTH AND
WINTHROP THROUGH 145 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 40 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH AS AN
INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES. THIS MUCH RAIN COULD
RESULT IN LOCALIZED STREET FLOODING...AS WELL AS FLOODING OF LOW
LYING AREAS.
Special weather statement, Aug 5, 11:54 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1254 PM EDT WED AUG 5 2009
NHZ005-051800-
SOUTHERN GRAFTON-
1254 PM EDT WED AUG 5 2009
...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY THROUGH 200 PM
EDT...
AT 1254 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTH OF ENFIELD...OR ABOUT 6
MILES NORTHEAST OF LEBANON...MOVING EAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LEBANON...HANOVER...
ENFIELD...CANAAN...ORANGE...CARDIGAN MOUNTAIN STATE PARK...
DORCHESTER...HEBRON...GROTON AND WELLINGTON STATE PARK THROUGH 200 PM
EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS TO 40 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH AS AN
INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES. THIS MUCH RAIN COULD
RESULT IN LOCALIZED STREET FLOODING...AS WELL AS FLOODING OF LOW
LYING AREAS.
Special weather statement, Aug 5, 12:15 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
115 PM EDT WED AUG 5 2009
MEZ014-022-051815-
INTERIOR WALDO-SOUTHERN SOMERSET-
115 PM EDT WED AUG 5 2009
...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND WALDO COUNTY
THROUGH 215 PM EDT...
AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF CANAAN...OR ABOUT 8
MILES EAST OF SKOWHEGAN...MOVING EAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND CORNVILLE...CANAAN...
HARTLAND...PALMYRA...BURNHAM...PITTSFIELD...DETROIT...TROY AND
MONROE THROUGH 215 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH
AS AN INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES. THIS MUCH RAIN
COULD RESULT IN LOCALIZED STREET FLOODING...AS WELL AS FLOODING OF
LOW LYING AREAS.
Thunderstorm Wind, Kennebec
- When
- August 5, 12:41 PM EST to 12:44 PM EST
- Where
- Kennebec County, Farmingdale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 44.230, -69.770
A severe thunderstorm downed trees on Stevens Ave in Randolph.
Thunderstorm Wind, Kennebec
- When
- August 5, 12:45 PM EST to 12:48 PM EST
- Where
- Kennebec County, Chelsea
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.250, -69.720
A severe thunderstorm downed several trees in Chelsea.
Hail, Kennebec
- When
- August 5, 12:55 PM EST to 12:57 PM EST
- Where
- Kennebec County, 0.85 mi SW of Windsor
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.310, -69.580
A severe thunderstorm produced .75 inch hail in Windsor.
Thunderstorm Wind, Knox
- When
- August 5, 1:26 PM EST to 1:29 PM EST
- Where
- Knox County, 0.85 mi SW of Hope
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.260, -69.160
A severe thunderstorm downed large tree limbs on a road near Hope.
Thunderstorm Wind, Knox
- When
- August 5, 1:40 PM EST to 1:43 PM EST
- Where
- Knox County, 0.69 mi S of Camden
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.210, -69.070
A severe thunderstorm downed trees on Gillette and Barnestown Roads in Camden.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Pennsylvania, August 5, 20091 death · 1 event
- Heat in California, August 5, 20091 death · 1 event
- Flash Flood and Hail in Arkansas, August 5, 20091 injured · $1.5 million · 70 kt wind · 31 events
- Flash Flooding and Hail in Arkansas, August 5, 2009$552,000 · 3 in hail · 17 events
- Flood and Lightning Strikes in Rhode Island, August 5, 20099 injured · $20,000 · 3 events
- Damaging Winds in Texas, August 5, 20091 injured · $196,000 · 65 kt wind · 13 events
- Hail and Damaging Winds in South Carolina, August 5, 20093 injured · $55,000 · 1 in hail · 22 events
- Hail and Damaging Winds in North Carolina, August 5, 2009$100,000 · 60 kt wind · 27 events
- Hail and Damaging Winds in North Carolina, August 5, 2009$41,000 · 55 kt wind · 40 events
- Hail and Damaging Winds in Oklahoma, August 5, 2009$83,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Virginia, August 5, 2009$34,000 · 55 kt wind · 32 events
- Hail and Damaging Winds in Kansas, August 5, 2009$90,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194235, 194237, 194226, 194239, 194240.